Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
November 9, 2008
Hypoglycemia, Other Illnesses
Question from Palmyra, Virginia, USA:
My seven-year-old son has had type 1 for 13 months. His A1c is 7.5, with which the endocrinologist is happy. He has been struggling with colds for the past six weeks as are many of the kids in his school. Just this past week, though, we have been battling lows. His normal dose of Lantus is 6.5 units at night and we have already dropped down to 5.5 units and are going to 5 at the advice of the endocrinologist. His insulin to carbohydrate ratio for breakfast is 1:25, lunch 1:50 and dinner 1:50 and still we have been struggling with lows for the last couple of days. His bedtime snack has increased from 30 to 40 grams of carbohydrates and he is still waking up between 90 mg/dl [5.0 mmol/L] and 105 mg/dl [5.8 mmol/L],which is low for him per the endocrinologist. We like to see him at 120 mg/dl [6.7 mmol/L] to 130 mg/dl [7.2 mmol/L]. He never went through the normal honeymoon where his insulin requirements were almost non-existent. His lowest Lantus dose was two units. Anyway, could illness cause these lows? Usually with him, he has highs. Could he be honeymooning again or still or for the first time? What else could cause these lows? My son is very active. We were fortunate that we walked into the hospital and he was not in DKA. His dad had type 1 so we knew what to look for. My son, who turned seven in September, is 4 feet, 1 inch, having had a big growth spurt the last three months, and weighs 50 pounds. His dad was very thin as a child and my son is built just like him. The doctor is happy with his height and weight and believes his health is very good.
I don’t think I agree with the statement, “normal honeymoon where his insulin requirements were almost non-existent.” Honeymoon phases commonly are characterized by insulin requirements that are strikingly lower than those used at the time of diagnosis, but not commonly “almost non-existent” (although I have seen that.)
A couple of things come to mind about your son. Yes, often illnesses are accompanied by increased insulin requirements. Sometimes, especially with illnesses associated with gastrointestinal (obvious or not) symptoms (and diminished absorption of nutrients), insulin requirements go down. In fact, I warn families that when they see unexpected lows for a couple of days in an otherwise asymptomatic child with diabetes, “watch out for gastrointestinal symptoms!”
Six weeks is a long time to go with “a cold.” If this goes on much more, you might ask your pediatric endocrinologist about screening for concurrent conditions that are common in type 1 diabetes such as thyroid disease, celiac disease, or adrenal disease. If your child has been treated with antibiotics for this “cold,” this could affect intestinal absorption of nutrients. Does he have any diarrhea?
Because insulin glargine (Lantus) has such a long duration of action, it is not uncommon to not see effects of dosing changes for three to five days. In the meantime, you might want to add some protein to that bedtime snack, such as a little peanut butter or a Slim Jim. Is the child tolerating milk? Have you tried adding no sugar added Carnation Instant Breakfast to the milk? You might even consider those proprietary bars to maintain nighttime glucose (e.g. Extend Bar) that contain cornstarch. Your own diabetes team may have preferences as to how to approach this short-term.